I Hate this Disease!

Did I tell you I had Rheumatoid Arthritis Disease?

No? and you didn’t guess? I must be getting better at hiding it then!

As this type of disease has many stages I’m not going to bore you with the whole history of the why’s and wherefores, just suffice to say I have it, and it’s bloody painful.

Among the long list of drugs the health professionals give you to try, nothing and I mean nothing is worse than being on a combination of Methotrexate, Prednisone and Rituximab! To stop you getting confused I’ll be calling them Meth, Steroids, and (Biological) infusion. Easy to remember right?

I’ve just had my 6th cycle of Infusions this month, that’s 6 years of the same drug, going into hospital for two days each time. I’m not going to give you the story of this years infusion I’ll leave that for another story on another day!

This is about the STEROIDS!!! I’m not a slim lady, I’m curvy and yes overweight. Having said that, being on these things has taken overweight to a whole new level! At the height of taking a daily maximum dose of these things, my weight went up by 4 stone! Side effect…..You feel hungry the whole time, you can’t stop eating, and the smell of food is…..Bliss. However not good for the body. Suddenly when you look in the mirror, what you see is a cross between a hamster and Jabba the Hutt! Your face has become so swollen your jowls look like a bulldogs. No double chin here, try triple or even quadruple chins. A waist line? Forget that! No welcome to being Mrs Michelin Tyre. All your clothes no longer fit, so you spend days, weeks months and years in sweat pants and sloppy jumpers trying to hide the extra weight the you really have no control over. You soon realise that you have to start eating a much more healthier diet, and try to exercise. EXERCISE! you have to be joking, as an RAD sufferer I am in constant pain. Think very bad tooth ache. Cross it with PMT and major surgery…Got it? now times that pain level by at least 50–100 times more!!!!

Anyway I digress from what I wanted to say, I managed to loose 7lbs! yes half a stone, and in the process 3 dress sizes. Until I had my infusion!!! It’s all come back because of the blasted STEROIDS!!! ‘They’ the nurses have to give you large doses of steroids so you can have the infusion. So now I’m back to trying to eat less, take off the 7lbs I have put on. Try to do some gentle exercise and not to get into a weepy, feeling sorry for myself mood. My poor husband has now taken to hiding all the knives in the kitchen once again as the Steroids make PMT look like a mild upset!

I know these drugs are here to help me, they do most of the time. I feel better in myself, although there is still some pain every now and again.

So just be warned when you’re out shopping, the lady on the electric scooter that looks like a cross between a Hamster and Jabba the Hutt is me, approach with caution!